Oral contraceptives ‘increase lupus risk’
Use of oral contraceptives is associated with an increased risk of autoimmune disease systemic lupus erythematosus, a new study has shown.health and fitness Updated: Apr 08, 2009 15:56 IST
Use of oral contraceptives is associated with an increased risk of autoimmune disease systemic lupus erythematosus, a new study has shown.
The study found that the risk was mostly limited to current users, those who had just started using contraception, and those using older first- and second-generation oral contraceptives instead of third-generation ones.
Led by Dr. Samy Suissa of the Centre for Clinical Epidemiology at Jewish General Hospital of McGill University in Montreal, researchers obtained data on more than 1.7 million women ages 18-45 from the U.K. General Practice Research Database, which contains more than 6 million people.
The women all had prescriptions for combined oral contraceptives (COCs) containing estrogen and progestogen.
During an average of eight years of follow-up, 786 women had a first-time diagnosis of SLE. Each case was matched with up to 10 controls among women without SLE at the time of the case''s diagnosis.
The results showed that the use of COCs was associated with a significant increased risk of newly diagnosed SLE.
This was mostly limited to the first three months of use with first- and second-generation contraceptives containing higher doses of estrogen, suggesting "an acute effect in susceptible women and possibly a dose-response effect of estrogen on SLE onset," according to the researchers.
They note that estrogen can directly modulate the immune response, which could complete the action of some sex-linked genes and contribute to the genetic predisposition of the disease, and it has also been shown to have an effect on the breakdown of immune tolerance seen in SLE.
"Our findings that longer-term use of contraceptives is associated with an increased risk of incident SLE (albeit of lower magnitude) and that current use of contraceptives with higher doses of ethinyl estradiol is associated with an increased risk of incident SLE, suggest a possible dose-response effect of estrogen on SLE onset, which could be an alternative or additional mechanism to favor occurrence of the disease," the authors said.
They note that the absence of significant increased risk in third-generation contraceptives may be related to the lower doses of estrogen compared to earlier generations.
The study was published in the April issue of Arthritis Care & Research.
First Published: Apr 08, 2009 15:54 IST